What Happens When You Overdose?

When an individual overdoses on a substance, they will most likely face severe long-term consequences. In many cases, it leads to death. A common misperception is that you or a loved one will never have to seek treatment for an overdose. The fact is, overdoses cause more deaths per year than car accidents and guns combined. It is important to recognize the signs of an overdose to protect yourself and those you love.

seek treatment for an overdose

What Is An Overdose?

An overdose happens when someone allows a toxic amount of a substance into their body. Typically, overdoses are related to the over-consumption of drugs or alcohol. The results of an overdose can be life-threatening or even fatal. Overdoses kill more than 100 people daily and are the number one cause of injury-related death in America.

Although certain drugs are legal, that doesn’t necessarily mean they are safe. It is very easy to become reliant on medication, especially an opioid. If you or someone you know is abusing drugs, it is critical that you seek help as soon as possible.

How Does Overdosing Affect Others?

When a person is abusing drugs and taking the risk of overdosing, they are not only hurting themself. Living with someone who is at risk of overdosing can be scary and even dangerous. Abusing certain substances can make a person violent, even if they weren’t prone to violence before.

This drug-induced state can lead to serious relationship issues. Consuming drugs causes you to push people away and escape to a false reality. This has a domino effect on every facet of a person’s life. After pushing loved ones away, people are likely to consume more drugs to cope with that pain.

Overdosing is a serious matter, and it should be treated as a sickness. At a certain point, it may become too difficult for a person to control these substances on their own. In order to protect yourself and those you love, it is important to be well-informed about the effects of overdosing.

Why is Overdosing Such a Big Problem?

America’s top cause of injury-related death is overdosing, and it continues to rise. There are a ton of factors that lead to these overdoses, so it is impossible to have control over all of them. One of the major factors that point to overdosing is that it has become increasingly easier to find illegal drugs for sale. This makes it much more likely for them to be abused.

Since these drugs are illegal, it is hard to know what is actually in them. In order to cut the price of production, a lot of these illegal drugs are produced synthetically. In most cases, the synthetic substance is extremely dangerous and greatly increases the chances of someone overdosing.

Doctors prescribe opioids to people who are in pain, and some of these people become addicted. At first, an opioid may be used to cope with pain. Then, a person becomes reliant on the drug and starts to abuse it. This means they take more than the intended dose, and increase the times they consume the drug each day. Those who become addicted may also try to coerce their friends or family into giving them more.

This problem does not have an easy fix, so both the doctor and patient have to be responsible when dealing with these drugs. If you are on an opioid to cope with pain, make sure you have someone monitoring your dosage to be safe.

A leading cause of drug-related deaths is street drugs. Street drugs are bought and sold illegally and contain synthetic materials in many cases. Synthetic fentanyl is one of the most commonly found illegal drugs on the streets. Even a small dose of this substance could easily kill a person. It is never a good idea to buy any kind of substance from anyone that is not a licensed doctor.

What Causes an Overdose?

The main causes of an overdose include mental health issues, low tolerance, and mixing substances. You should know what causes an overdose so that you can take preventative measures for yourself and those close to you. The majority of drug overdoses are related to opioids, especially fentanyl. Synthetic fentanyl is distributed illegally and sold on the streets. The use of street drugs is even more dangerous because individuals do not know the dosage they are consuming.

What Causes an Overdose

People who suffer from mental health conditions such as anxiety or depression may be at risk of an overdose. When people become reliant on a substance like drugs or alcohol, they use it as a way to escape from reality. The combination of drugs and mental illness is deadly. If you or someone you know has a history of mental illness, please take extra precautions when medicating.

Mixing two or more drugs can greatly increase a person’s chance of overdosing. It is extremely dangerous to mix two or more drugs because you cannot predict what will happen when the effects combine. More than likely, consuming two or more types of drugs will have life-threatening outcomes.

Individuals who have a low tolerance for drugs are especially susceptible to an overdose. Many times, people with a low tolerance accidentally overdose. If you or someone you know is taking an opioid, make sure they are taking the prescribed dosage. While opioids can be beneficial for pain relief, they can also cause severe health problems or even lead to death.

Signs of an Overdose

The signs of an overdose range, so it can be difficult to tell if someone is actually overdosing. Knowing what happens when you overdose can save your life and others close to you. It is important to talk to loved ones and ensure that they are being safe around harmful substances. Overdose symptoms may look different based on what substance is consumed. In order to aid someone in an overdose situation, it is important to know what various symptoms mean.

Opioids are a type of drug, typically used to treat pain like codeine, morphine, and oxycodone. These opioids are legal, but also illegal opioids such as heroin. Opioids are heavily abused because of their potency. Individuals who abuse these drugs are at high risk of overdosing. In order to recognize an opioid overdose and get help, it is important to know what to look out for.

  • Delayed responsiveness
  • Dilated pupils
  • Irregular breathing
  • Faint sign of a heartbeat
  • Clammy skin

Benzodiazepines are a category of drugs that helps with slowing down body functions in order to relax or sleep better. People who struggle with anxiety or schizophrenia can become easily addicted to these drugs because they are able to feel peace while on them. Because the drug slows down body functions, it can be fatal if misused. The symptoms of a benzodiazepine overdose include

  • Incoherent speech
  • Confusion
  • Irregular breathing
  • Lack of consciousness

Alcohol is one of the most common substances that individuals overdose on. Drinking may seem like a low-risk substance, but its effects can be potentially fatal if abused. There are a multitude of symptoms that occur when someone overdoses while drinking.

  • Vomiting
  • Confusion
  • Unconsciousness
  • Seizures
  • Slowed heart rate
  • Difficulty breathing
Preventing an Overdose

Consequence Of Overdosing

People have a good idea of what happens when you overdose, but it is important to know the details. If a person is able to survive an overdose, they will likely suffer from long-term mental health issues. These effects are treatable but can be difficult to deal with. It mainly results in the loss of basic cognitive functions. Those who overdose can greatly benefit from a recovery program.

Effects on the Brain

The most common and severe consequence of an overdose is the damage it has on the brain. An overdose restricts the flow of oxygen to the brain. When the brain doesn’t get enough oxygen for an extended period of time, damage sets in rapidly. This is called hypoxic brain injury. Individuals who experience hypoxic brain injury lose basic functions such as talking and reading. It also impairs the ability to think clearly and leads to memory loss.

What to do When Someone Overdoses

Call Emergency Line

If you or someone you know is experiencing an overdose, the first action should be to call 911. If the person overdosing is unresponsive, the phone operator will stay on the line and explain what to do until help arrives. Most opioid overdoses can be reversed with proper care, so it is important to call emergency services immediately.

Good Samaritan Laws

A lot of people are scared to call 911 because they think they will get arrested. Good Samaritan Laws ensure that people who report an overdose are legally protected. These measures were taken in order to encourage more people to seek help if someone overdoses. Never think twice about calling 911 if you think someone may be overdosing.

Preventing an Overdose

If you or someone you know is at risk of overdosing, it is important to seek out treatment as soon as possible. It can be very easy to become reliant on drugs or alcohol, so we are here to help overcome this struggle. Even though it may be difficult to seek out help, there is nothing worse than losing your life.

Taking on substance abuse by yourself is a near impossible task. If you or a loved one is at risk of overdosing, look into treatment that is right for you. Here at First Recovery Center, we are familiar with what happens when you overdose so we are able to provide proper care.

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on pinterest
Pinterest